Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 19, NWS Grand Forks, ND

June 24, 2022Cavalier County, Walsh County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 24, 2022, 2:38 PM CDT for Cavalier County, Walsh County, North Dakota. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 2:38 PM CDT (19:38 UTC)
Expired
Jun 24, 2022, 2:58 PM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Cavalier County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:56 PM CDTTORNADO 03 Wsw Milton, NDTORNADO WAS FILMED BY AT LEAST 2 INDIVIDUALS, ONE JUST SOUTH OF MILTON AND ONE WEST OF MILTON ON HIGHWAY 66. IT SLOWLY TRACKED FOR ABOUT ONE HALF MILE TO THE NORTHEAST, TO AROUND 2.5 WSW OF MILTON BY 258 PM CDT. THE TORNADO PRODUCED A FAIRLY WIDE DUST PLUME AS
Jun 24, 2:56 PM CDTTORNADO 03 Wsw Milton, NDTORNADO WAS FILMED BY AT LEAST 2 INDIVIDUALS,ONE JUST SOUTH OF MILTON AND ONE WEST OF MILTON ON HIGHWAY 66. IT SLOWLY TRACKED FOR ABOUT ONE HALF MILE TO THE NORTHEAST, TO AROUND 2.5 WSW OF MILTON BY 258 PM CDT. THE TORNADO PRODUCED A FAILY WIDE DUST PLUME AS I
Jun 24, 2:56 PM CDTTORNADO 03 Wsw Milton, NDTORNADO WAS FILMED BY AT LEAST 2 INDIVIDUALS, ONE JUST SOUTH OF MILTON AND ONE WEST OF MILTON ON HIGHWAY 66. IT SLOWLY TRACKED FOR ABOUT ONE HALF MILE TO THE NORTHEAST, TO AROUND 2.5 WSW OF MILTON BY 258 PM CDT. THE TORNADO PRODUCED A FAIRLY WIDE DUST PLUME AS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

663 
WFUS53 KFGF 241938
TORFGF
NDC019-099-242030-
/O.NEW.KFGF.TO.W.0019.220624T1938Z-220624T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
238 PM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Cavalier County in northeastern North Dakota...
  Northwestern Walsh County in northeastern North Dakota...

* Until 330 PM CDT.
    
* At 237 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fairdale, or 20 miles southeast of Langdon, moving
  north at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fairdale around 240 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Hove Mobile Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4848 9803 4843 9823 4857 9831 4863 9809
TIME...MOT...LOC 1937Z 169DEG 7KT 4849 9816 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Perroux/VG
1 follow-up statement
344 
WWUS53 KFGF 241958
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Fri Jun 24 2022

NDC019-099-242008-
/O.CAN.KFGF.TO.W.0019.000000T0000Z-220624T2030Z/
Cavalier ND-Walsh ND-
258 PM CDT Fri Jun 24 2022

...THE TORNADO WARNING FOR SOUTHEASTERN CAVALIER AND NORTHWESTERN
WALSH COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4848 9803 4843 9823 4857 9831 4863 9809
TIME...MOT...LOC 1957Z 169DEG 7KT 4853 9817 

$$

Perroux/VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 12:39 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 12:39 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1239 PM CDT Fri Jun 24 2022

.UPDATE...
Issued at 1239 PM CDT Fri Jun 24 2022

Storms continue to develop across western MN, and SPC meso page
has a nearly uncapped ML CAPE of 4000 J/kg to deal with. Expect
storms to continue to form early this afternoon, as there are
several boundaries both synoptic and mesoscale to deal with. Will
continue to have quite a bit of convective activity through the
afternoon and into the evening.

UPDATE Issued at 1009 AM CDT Fri Jun 24 2022

Made some manual adjustments to POPs as no CAMs are handling the
convection developing over northwestern MN well at all.
Convective trends have some cells trying to form and merge with
the slow moving complex festering over west central MN. Think this
activity will push eastward into central MN during the next few
hours, but there continues to be numerous gravity waves, outflow
boundaries, and plenty of instability for additional convection
later this afternoon. Convective timing is a bit uncertain, but
there should be some development around 20Z, if not 18Z across
eastern ND.

&&

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analysis shows a broad upper low over northwest Hudson
Bay with a northwest flow of cooler air into Manitoba and
Ontario. Meanwhile there is a trough off of Washington state with
a ridge into Montana and then WNW flow over the Dakotas and
Minnesota as the two streams combine. This overall prevents
excessive heat from reaching our area, but also keeps the well
below normal temps to our north. Result is a period with
temperatures not too far from average through the period. Upper
level systems will move through the area either from either the
trough off Washington state or southeast through the area from
Alberta. Net result will be periodic shower or t-storm chances,
but overall strength/moisture is limited. Best chances look to be
Monday night and again Wednesday or Wednesday night. But chances
are no higher than 30 pct. NBM 4.1 shows prob for more than 0.50
inch of rain in any 48 hour period next week less than 5 percent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 24 2022

VFR conditions for the moment, but convection is already going
across portions of western MN and there will continue to be storms
developing throughout eastern ND through the afternoon. Have VCTS
or -TSRA mention in tempo or prevailing groups at all sites
through the afternoon and into the evening. Some decrease in
convective activity after 06Z as the system pushes off to the
east. There could be some MVFR ceilings behind the convection, so
have categories going down for a while tomorrow morning. Think all
sites, except perhaps KBJI, should return to VFR by the end of the
period. Winds that are gusty from the southeast will shift around
to the northwest overnight, picking up again by mid day tomorrow
and again gusting above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JR
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 10:51 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 N ISLAND LAKE         47.82N 95.02W
06/24/2022  E1.00 INCH       Beltrami           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL NEAR THE SEVEN CLANS CASINO.

&&

GREGORY.GUST
Local storm report, Jun 24, 1:01 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 N ALIDA               47.40N 95.23W
06/24/2022  E1.00 INCH       Clearwater         MN   PUBLIC

            A FEW QUARTER SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 1:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
139 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             6 W MENTOR              47.70N 96.27W
06/24/2022  E1.00 INCH       Polk               MN   PUBLIC

            DIME TO QUARTER SIZED HAIL OFF AND ON OVER SEVERAL
            MINUTES.

&&

GREGORY.GUST
Special weather statement, Jun 24, 1:45 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
145 PM CDT Fri Jun 24 2022

MNZ004-007-008-241930-
East Marshall MN-Kittson MN-West Marshall MN-
145 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central
Marshall and southeastern Kittson Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 24 miles northwest of Thief River Falls,
moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Strandquist around 220 PM CDT.
  Karlstad around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4859 9639 4855 9639 4854 9629 4845 9612
      4828 9645 4838 9667 4865 9649
TIME...MOT...LOC 1844Z 213DEG 9KT 4840 9650

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Local storm report, Jun 24, 2:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             5 ESE ADAMS             48.39N 97.97W
06/24/2022  E0.75 INCH       Walsh              ND   BROADCAST MEDIA

&&

GREGORY.GUST
Local storm report, Jun 24, 2:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     5 N ADAMS               48.49N 98.07W
06/24/2022  M52 MPH          Walsh              ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jun 23, 11:28 PM CDTSpecial Weather StatementFGFPembina32 min
Jun 24, 1:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy39 min
Jun 24, 2:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh47 min
Jun 24, 2:19 PM CDTSevere Thunderstorm WarningFGFRamsey, Walsh41 min
Jun 24, 2:42 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey63 min
Jun 24, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Ramsey, Walsh53 min
Jun 24, 3:09 PM CDTTornado WarningFGFCavalier, Pembina, Walsh32 min
Jun 24, 3:18 PM CDTTornado WarningFGFBenson, Eddy42 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Nelson, Pembina, Ramsey, Walsh65 min
Jun 24, 3:41 PM CDTAreal Flood AdvisoryFGFBenson, Eddy9 hr
Jun 24, 3:44 PM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Ramsey, Walsh9 hr
Jun 24, 3:58 PM CDTTornado WarningFGFBenson, Eddy30 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFPembina14 min
Jun 24, 4:05 PM CDTAreal Flood AdvisoryFGFRamsey9 hr
Jun 24, 4:09 PM CDTSevere Thunderstorm WarningFGFRamsey22 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey41 min
Jun 24, 4:38 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more67 min
Jun 24, 4:42 PM CDTTornado WarningFGFBenson, Eddy, Nelson48 min
Jun 24, 4:57 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy48 min
Jun 24, 5:18 PM CDTTornado Warning Tornado observedFGFGrand Forks, Nelson42 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Nelson, Walsh54 min
Jun 24, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey36 min
Jun 24, 5:40 PM CDTTornado Warning Tornado observedFGFGrand Forks40 min
Jun 24, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele62 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh48 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.